Recovery Begins Here
Call 24/7 (855) 960-5456

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5456

Carfentanil Overdose: Symptoms & Immediate Help

Carfentanil is a dangerous, powerful, and potent synthetic opioid. There is no safe amount to consume for humans. It is used as a sedative and tranquilizer for large mammals, such as elephants, and it can be lethal in very small doses in people. The New York Times published that a fatal dose of carfentanil can be as small as 0.02 milligrams, which equates to the size of a small piece of dust.

Carfentanil is manufactured in illicit laboratories and often laced into drugs like heroin and cocaine. Since it is a similar-looking white powder, it is often indistinguishable from these drugs. Carfentanil has a bigger impact than heroin or cocaine. It is up to 10,000 times more potent than morphine and 100 times more potent than fentanyl, of which is it an analog, the magazine Science reported.

Carfentanil crosses the barrier between the blood and the brain very quickly, which means it takes rapid effect, and this can translate into a life-threatening overdose. According to the journal Forensic Chemistry, as of early 2017, carfentanil had been identified as a contributing factor in more than 400 overdose deaths in the United States. 

The drug can be deadly just by touching or inhaling it, meaning that any exposure to the drug can cause an overdose, even if the person didn’t take the drug intentionally. A carfentanil overdose can come on very quickly after ingesting, inhaling, or injecting the drug. It is considered a medical emergency.

Steps for Recognizing a Carfentanil Overdose

It is helpful to recognize any sign of carfentanil exposure, as the drug can be absorbed through the skin or air, even by those who don’t intend to take the drug like first responders. Signs of carfentanil exposure include:

  1. Clammy skin
  2. Drowsiness
  3. Trouble breathing
  4. Disorientation
  5. Pinpoint pupils
  6. Lethargy

These symptoms can begin within minutes of being exposed to carfentanil. Keep watch of someone who may be suffering from a carfentanil overdose as side effects can worsen by the minute to include:

  1. Tremors
  2. Muscle tension
  3. Nausea
  4. Vomiting
  5. Dizziness
  6. Blue coloration to the nails, skin, and lips
  7. Weak pulse
  8. Loss of consciousness
  9. Respiratory arrest

Carfentanil, as an opioid, depresses the central nervous system, meaning that it slows down blood pressure and heart rate, interferes with normal respiration, and lowers body temperature. The Journal of Analytical Toxicology reported that analyzed drug seizures out of Palm Beach, Florida, indicate that carfentanil is most commonly found in combination with other drugs, including heroin, fentanyl, and additional fentanyl analogs. These combinations make the drug even more dangerous and unpredictable, raising the risk of an overdose. 

Immediate Help 

Begin the path to lasting recovery.

Call Now (855) 960-5456

A carfentanil overdose is life-threatening and requires swift professional intervention. If an overdose is suspected, call 911 as soon as possible. Let first responders know that carfentanil is involved, as the drug can be dangerous to anyone who comes in direct contact with it. 

Avoid contact with the drug as much as possible. Stay away from any suspicious white powder, and cover your nose and mouth to reduce the risk of inhaling the drug.

While waiting for paramedics to arrive, there are a few things you can do to help. If a person has inhaled carfentanil, move them to an area where there is fresh air. If carfentanil has been ingested and the person is conscious, wash out their eyes and mouth with fresh water. It can also be helpful to keep a person on their side to minimize the choking hazard if they vomit. 

Narcan, or naloxone, is an opioid antagonist drug that works to reverse an opioid overdose. Someone trained to administer the rescue drug can give it to a person suffering from a carfentanil overdose while waiting for help to arrive. According to the DEA, due to the high potency of carfentanil, it will likely take several doses of naloxone to be effective. It is recommended to keep administering naloxone every two to three minutes until the person is able to breathe easily on their own.

Once first responders arrive, it is important to give them as much information as you can about the person, the drugs they have taken, and the steps you have taken to help them. Different drugs can interact in the body in various ways, which can complicate treatment. It is beneficial for paramedics to know exactly what they are dealing with, so they can provide the best care possible. Again, a carfentanil overdose can become deadly extremely quickly and with very low doses of the drug. Trained medical professionals can reverse a carfentanil overdose with quick medical intervention. The most important thing is to call 911 immediately.

Most states have laws in place, called Good Samaritan laws, that protect people who care for someone suffering from an overdose from liability and from drug-related charges when reporting an overdose. Do not hesitate to get medical help for a carfentanil overdose; it can quite literally save a life.

Sources

(April 2018) Ordering Five Million Deaths Online. The New York Times. Retrieved from from https://www.nytimes.com/2018/04/04/opinion/carfentanil-fentanyl-opioid-crisis.html

(March 2017) Underground Labs in China Are Devising Potent New Opiates Faster Than Authorities can Respond. Science. Retrieved from from http://www.sciencemag.org/news/2017/03/underground-labs-china-are-devising-potent-new-opiates-faster-authorities-can-respond

(March 2017) Analysis of Illicit Carfentanil: Emergence of the Death Dragon. Forensic Chemistry. Retrieved from from https://www.sciencedirect.com/science/article/pii/S2468170916300996

(April 2018) Carfentanil in Impaired Driving Cases and the Importance of Drug Seizure Data. Journal of Analytical Toxicology. Retrieved from from https://academic.oup.com/jat/advance-article-abstract/doi/10.1093/jat/bky026/4969360?redirectedFrom=fulltext

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(855) 960-5456

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.